Heavy Snow, Bighorn Mountains Southeast
- When
- May 5, 1:00 PM MST to May 6, 10:00 AM MST
- Where
- Bighorn Mountains Southeast forecast zone
- Reported by
- SNOTEL
- Coordinates
- 43.635, -107.022 (the zone’s center; the record gives no point)
A strong Pacific storm system moved across Wyoming, bringing enhanced upslope snowfall to the east slopes of the Bighorn Mountains and neighboring lower elevations of northern Johnson county. Highest snow totals were 20 inches in the Bighorns and 10 inches in and around Buffalo.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
A strong Pacific storm system moved across Wyoming, bringing enhanced upslope snowfall to the east slopes of the Bighorn Mountains and neighboring lower elevations of northern Johnson county. Highest snow totals were 20 inches in the Bighorns and 10 inches in and around Buffalo.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at May 5, 2:35 AM MST, 10 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 335 AM MDT WED MAY 5 2010 .SHORT TERM...TODAY THROUGH FRIDAY NIGHT 140KT WESTERLY JET STREAM CONTINUES TO TRANSLATE EASTWARD THROUGH CENTRAL OREGON EARLY THIS MORNING. THIS FEATURE WILL DIG SLIGHTLY SOUTHWARD DURING THE DAY AS IT HEADS EAST INTO THE INTERMOUNTAIN WEST. NUMERICAL MODELS CONTINUE TRENDING SLIGHTLY FARTHER NORTH WITH THE UPPER LOW TRACK WITH EACH RUN. LATEST OPERATIONAL GFS AND ECMWF TAKE THE LOW FROM WEST TO EAST FROM NEAR AN IDAHO FALLS ID LINE AT 06Z THURSDAY...EASTWARD TO NEAR WORLAND 12Z THURSDAY..THEN RAPIDLY EASTWARD TO NEAR BELLE FOURCHE 18Z THURSDAY. THIS TRACK FAVORS NORTHERN WYOMING...TONIGHT THROUGH THURSDAY. TRENDED PRECIPITATION CHANCES DOWNWARD OVER THE CENTRAL BASINS AND SOUTHWEST WYOMING AS A RESULT. A GOOD BURST OF SNOW IS EXPECTED JUST BEHIND THE SFC COLD FRONTAL PASSAGE FROM YELLOWSTONE EASTWARD THROUGH THE ABSAROKA AND EVEN INTO THE LOWER ELEVATIONS OF THE BIG HORN BASIN LATE TONIGHT THROUGH THURSDAY MORNING. DAY SHIFT WILL LIKELY ISSUE WINTER WEATHER ADVISORIES FOR THESE AREA...EXTENDING THEM EASTWARD INTO THE BIGHORN MOUNTAINS AND JOHNSON COUNTY AFTER MIDNIGHT. STRONG QG-FORCING ASSOCIATED WITH VERY STRONG PVA EXPECTED JUST SOUTH OF THE LOW CENTER WILL MOVE THROUGH CENTRAL WYOMING BETWEEN MIDNIGHT AND SUNRISE THURSDAY. THIS WILL BE THE BEST TIME-FRAME FOR MEASURABLE PRECIPITATION FOR THE WIND RIVER BASIN EASTWARD INTO NATRONA COUNTY. PLENTY OF WIND EXPECTED MOST AREAS...ESPECIALLY SOUTH OF THE LOW CENTER FROM SWEETWATER COUNTY EAST-NORTHEASTWARD INTO NATRONA COUNTY. STRONG NORTHWEST WIND ALONG WITH BLOWING SNOW A GOOD POSSIBILITY FOR JOHNSON COUNTY THURSDAY MORNING AS THE SFC AND MID-LEVEL LOW BOMB OUT OVER THE HIGH PLAIN STATES. A COOL...UNSTABLE...AND STRONG WEST-NORTHWEST FLOW ALOFT PROGGED BY GLOBAL MODEL SOLUTIONS FOR WESTERN AND CENTRAL WYOMING THURSDAY AFTERNOON THROUGH FRIDAY NIGHT. A NORTHEAST SFC AND NEAR SFC FLOW WILL KEEP THE BEST CHANCES FOR SNOW SHOWERS ALONG AND EAST OF THE DIVIDE THROUGH THIS TIME-FRAME. .LONG TERM...SATURDAY THROUGH WEDNESDAY SEASONABLE CONDITIONS EXPECTED OVER THE WEEKEND WITH A CHANCE FOR VALLEY RAIN AND MOUNTAIN SNOW SHOWERS ACROSS MAINLY THE WEST AND NORTH. UPPER TROUGH TAKES SHAPE OVER THE GREAT BASIN AND ROCKIES EARLY NEXT WEEK WITH A TURN TO COOLER WEATHER AND BETTER CHANCES FOR PRECIPITATION. MEDIUM-RANGE GLOBAL MODELS IN GOOD OVERALL AGREEMENT ON DEVELOPMENT OF UPPER TROUGH OVER THE GREAT BASIN AND ROCKIES BY MONDAY WITH SLOW PROGRESSION OF TROUGH THROUGH MID-WEEK. DIFFERENCES MAINLY ENTAIL SHORTWAVES EMBEDDED WITHIN THE LONGWAVE TROUGH WITH CONFIDENCE LOW IN ANY PARTICULAR MODEL PORTRAYAL OF THESE FINER DETAILS. ADDITIONALLY...PATTERN ACROSS NORTH AMERICA HAS TRANSITIONED TO A MORE PROGRESSIVE FLOW SO PREFER TO GO WITH A CONSERVATIVE APPROACH TO CHANGES TO LONGWAVE PATTERN...WITH FORECAST WEIGHTED TOWARD LESS AMPLIFIED...MORE PROGRESSIVE GFS/GEFS MEAN FLOW OVER NORTH AMERICA AND EASTERN PACIFIC. GEFS MEAN A BIT SLOWER THAN GFS OPERATIONAL PUSHING UPPER TROUGH EAST INTO THE GREAT BASIN MONDAY AND INTO CENTRAL ROCKIES TUESDAY. FORECAST INCREASES CHANCES FOR SHOWERS ACROSS THE WEST SUNDAY...SPREADING CHANCES OF SHOWERS EAST OF THE DIVIDE SUNDAY NIGHT AND MONDAY ALONG BAROCLINIC ZONE. LOW AND MID-LEVEL FLOW TO TRANSITION TO COLDER UPSLOPE FLOW EAST OF THE DIVIDE MONDAY NIGHT AND TUESDAY AS UPPER TROUGH PUSHES INTO CENTRAL ROCKIES. SYSTEM THAT IS JUST EAST OF THE DATELINE THIS MORNING DOES NOT APPEAR TO HAVE MUCH OF A COLD AIR SOURCE INTO BACKSIDE AS IT UNDERCUTS RIDGE OVER THE WESTERN ALEUTIANS...SO EXPECTING PRECIPITATION TO REMAIN MOSTLY RAIN OR A RAIN/SNOW MIX ACROSS THE LOWER ELEVATIONS OF CENTRAL WYOMING TUESDAY AND WEDNESDAY. && .AVIATION... CONSIDERABLE MID LEVEL CLOUDS BETWEEN 15-20K FT MSL WILL QUICKLY SPREAD WEST TO EAST ACROSS THE FORECAST AREA THIS MORNING...AHEAD OF A STORM SYSTEM THAT WILL SIGNIFICANTLY AFFECT NORTHERN WYOMING TONIGHT. WIDESPREAD PRECIPITATION IS EXPECTED TO BREAK OUT FROM KJAC-KLND-KCPR AND AREAS NORTH AROUND 00Z THURSDAY. THE GREATEST IMPACT WILL BE FROM THE ABSAROKA MTS...EAST ACROSS THE BIG HORN BASIN/BIGHORN MOUNTAINS INTO JOHNSON COUNTY. WIDESPREAD MVFR/IFR CONDITIONS ARE EXPECTED IN THOSE AREAS TONIGHT. AHEAD OF THIS PRECIPITATION DEVELOPING THERE COULD BE ISOLATED SHOWERS WITH LCL MVFR/IFR CONDITIONS. PRECIPITATION SHOULD BE RAIN OVER THE WIND RIVER BASIN AND NATRONA COUNTY...WHILE PRECIPITATION SHOULD BE MAINLY SNOW ABOVE 5000 FT MSL OVER THE NORTH...AND CHANGING TO SNOW BELOW THAT ELEVATION OVER THE NORTH. && .FIRE WEATHER... RAIN AND SNOW SHOWERS WILL BEGIN TO DEVELOP THIS AFTERNOON IN ADVANCE OF ANOTHER STORM SYSTEM FORECAST TO TRACK ACROSS NORTHERN WYOMING TONIGHT AND THURSDAY MORNING. WIDESPREAD PRECIPITATION WILL SPREAD FROM NORTHWEST WYOMING INTO NORTHERN WYOMING TONIGHT AND CONTINUE ACROSS THE NORTHERN ZONES INTO THURSDAY. SIGNIFICANT SNOWFALL IS POSSIBLE...FROM THE ABSAROKA MOUNTAINS EASTWARD THROUGH THE HIGHER ELEVATIONS OF THE BIG HORN BASIN..EASTWARD INTO THE BIGHORN MOUNTAINS AND JOHNSON COUNTY. STRONG WEST TO NORTHWEST WINDS WILL ACCOMPANY THIS SYSTEM WITH ANOTHER BOUT OF UNSEASONABLY COLD AIR EXPECTED THURSDAY. && .RIW WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...CHURCH LONG TERM...AEM AVIATION...WM FIRE WEATHER...CHURCH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 126 PM MDT WED MAY 5 2010 WYZ001>020-022>030-061200- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 126 PM MDT WED MAY 5 2010 ...WINTER WEATHER ADVISORIES IN EFFECT FOR MUCH OF FAR NORTH CENTRAL WYOMING TONIGHT AND THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT A STRONG PACIFIC STORM SYSTEM IS EXPECTED TO BRING SIGNIFICANT SNOWFALL TO MUCH OF NORTH CENTRAL WYOMING TONIGHT AND THURSDAY. THE PRECIPITATION WILL BEGIN AS RAIN OVER THE LOWER ELEVATIONS... QUICKLY CHANGING TO SNOW AS THE EVENING PROGRESSES. THE SNOW WILL CONTINUE...MODERATE TO HEAVY AT TIMES...INTO THURSDAY. SNOWFALL OF 3 TO 5 INCHES OVER LOWER ELEVATIONS OF PARK...BIGHORN AND JOHNSON COUNTIES...AND 6 TO 12 INCHES IN THE ABSAROKA AND BIGHORN MOUNTAINS ARE EXPECTED THROUGH THURSDAY. SNOWFALL IS ALSO EXPECTED OVER WESTERN WYOMING AS WELL WITH 3 TO 6 INCHES IN THE MOUNTAINS...AND 1 TO 3 INCHES OVER THE FAR WEST VALLEYS WITH LOCALLY HIGHER AMOUNTS THROUGH THURSDAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE SNOW WILL CONTINUE INTO THURSDAY...TAPERING OVER THE LOWER ELEVATIONS OF THE NORTHERN BIGHORN BASIN BY NOON...THEN THE REMAINDER OF NORTH CENTRAL WYOMING BY 6 PM. THE WEST WILL ALSO SEE NUMEROUS TO WIDESPREAD SNOW SHOWERS CONTINUING THROUGH THURSDAY AS WELL. NORTHWEST TO NORTH WINDS WILL BECOME QUITE WINDY ACROSS THE AREA THURSDAY...ESPECIALLY JOHNSON COUNTY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO REPORT SNOWFALL OF TWO INCHES OR MORE OF SNOWFALL TONIGHT THROUGH THURSDAY. TEAM RIVERTON
The national radar mosaic for the moment the first event began.
2 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2010Every state in 2010This day in weather historyWarnings in Wyoming, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 229155, 229156.